Hail, Wallace
- When
- September 24, 3:25 PM MST
- Where
- Wallace County, 2 mi SW of Weskan
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.850, -102.000
3 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 24, 1:12 PM MST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 212 PM MDT FRI SEP 24 2004 .SHORT TERM...(TONIGHT THROUGH MONDAY) THUNDERSTORM CHANCES WILL BE THE FORECAST PROBLEM. WEAK CYCLONIC FLOW AT 500 MB TO SLOWLY SINK SOUTH THROUGH THE WEEKEND...CONTRIBUTING TO MODERATE LAPSE RATES. 700 MB CHARTS SHOW ANTICYCLONE TO REMAIN NEARLY STATIONARY OVER SOUTH CENTRAL KANSAS. FLOW AROUND THIS FEATURE WILL BRING PERIODIC VORTICITY MAXIMUMS OVER THE AREA FROM THE SOUTHWEST. ONE SUCH VORT MAX CURRENTLY OVER SOUTHEAST COLORADO WILL SUPPORT THE DEVELOPMENT OF A WEAK SURFACE LOW WHICH DRIFTS NORTHWARD TONIGHT. THUNDERSTORMS RAPIDLY DEVELOPING IN THIS AREA WITH FALLING PRESSURES AT SPRINGFIELD COLORADO SUPPORT THIS SCENARIO. RUC SEEMS TO BE HANDLING BEST...SO WILL HAVE LIKELY POPS TONIGHT IN THE EXTREME SOUTHWEST ZONES TO SLIGHT CHANCES FAR NORTHEAST. ON SATURDAY THE SHEARED OUT 700 MB VORTICITY MAXIMUM WILL SPREAD ACROSS THE ENTIRE FORECAST AREA. SURFACE WIND FIELD FORECAST BY THE RUC SHOWS A WEAK CYCLONIC CONVERGENCE LINE FROM SOUTHWEST TO NORTHEAST ACROSS THE HEART OF THE FORECAST AREA. ALTHOUGH LOW LEVEL MOISTURE WILL BE LIMITED...APPEARS TO BE ENOUGH SUBTLE LIFTING MECHANISMS IN PLACE TO WARRANT A MENTION OF THUNDERSTORMS. THE PATTERN DOES NOT CHANGE MUCH ON SUNDAY...OTHER THAN TO SHIFT SLIGHTLY SOUTH WITH 500 MB TROUGH AXIS. FOR THIS REASON WILL KEEP SLIGHT MENTION IN THE FORECAST...EXCEPT FAR NORTHWEST CORNER. && .LONG TERM...(TUESDAY THROUGH FRIDAY) SHORTWAVE IN WESTERLIES ACROSS CENTRAL CANADA WILL DIG INTO THE NORTHERN PLAINS/WESTERN GREAT LAKES ON MONDAY. ASSOCIATED SURFACE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA MONDAY AFTERNOON/EVENING. THIS IS SLIGHTLY FASTER THAN PREVIOUS RUNS...BUT MOST OF THE GLOBAL MODELS ARE COMING AROUND TO THIS TIMING. TEMPERATURE IMPACTS WITH THIS FRONT WILL BE MINIMAL AS ONLY A GLANCING BLOW EXPECTED. IN FACT...RETURN FLOW AROUND THE SURFACE HIGH WILL QUICKLY SET UP ON TUESDAY. GFS/DGEX/ECMWF FORECAST SOUTHERLY LOW LEVEL JET TO DEVELOP TUESDAY NIGHT...AND AM CONCERNED THIS WILL SUPPORT A NOCTURNAL THUNDERSTORM EVENT ACROSS THE FORECAST AREA. DIFFICULT TO PIN DOWN THE DETAILS AT THIS POINT...AND WILL LET SLIGHT CHANCE POPS SUFFICE FOR NOW. WEDNESDAY AND THURSDAY EXPECT UPPER LEVEL RIDGING AHEAD OF THE CUT OFF LOW OVER THE DESERT SOUTHWEST. HOW FAST THIS SYSTEM LIFTS INTO THE CENTRAL ROCKIES REPRESENTS THE GREATEST DIFFERENCE AMONG THE VARIOUS MODELS...WITH THE GFS/DGEX SLOWEST...AND THE CANADIAN GLOBAL/ECMWF FASTEST. SPLITTING THE DIFFERENCE BETWEEN THESE SOLUTIONS WAS THE RATIONALE FOR INCLUDING SLIGHT CHANCE OF THUNDERSTORMS ON DAY 7. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 159 PM MDT FRI SEP 24 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 200 PM MDT FRI SEP 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE HAS RAPIDLY DESTABILIZED EARLY THIS AFTERNOON IN THE EXTREME SOUTHWEST SECTION OF THE TRISTATE AREA AS A BAND OF MOIST AIR HAS MOVED NORTHWARD ALONG THE KANSAS AND COLORADO BORDER. AS A RESULT THE AREA FOR POSSIBLE AFTERNOON AND EVENING THUNDERSTORMS HAS BEEN EXPANDED TO INCLUDE THOSE AREAS SOUTH AND WEST OF A LINE FROM YUMA COLORADO TO BURLINGTON TO SHARON SPRINGS TO THE MONUMENT ROCKS AREA OF GOVE COUNTY KANSAS. SMALL HAIL...CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS. SOUTH AND WEST OF A LINE FROM FLAGLER COLORADO TO CHEYENNE WELLS TO LEOTI KANSAS...WHERE THE MOST UNSTABLE AIR HAS REACHED...THERE IS A SLIGHT CHANCE THAT A FEW STORMS MAY BECOME SEVERE. LARGE HAIL...BRIEF HEAVY DOWNPOURS AND DAMAGING WINDS GUSTING TO 60 MPH WOULD BE THE GREATEST THREATS IN THOSE STORMS. THUNDERSTORM ACTIVITY IS EXPECTED TO LAST THROUGH THE EVENING HOURS BEFORE BEGINNING TO DISSIPATE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AND TUESDAY AFTERNOON AND EVENING DUE TO THE PASSAGE OF WEAK COLD FRONT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING SOUTH OF A CHEYENNE WELLS TO LEOTI LINE. RJC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT FRI SEP 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 2 S ARAPAHOE 38.82N 102.17W
09/24/2004 0.75 INCH CHEYENNE CO PUBLIC
&&
MEHLEThe Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Four-inch tree limb down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421334, 5421332, 5421333, 5421331.